Alert archive / Pennsylvania / Flash Flood Warnings in 2017
Flash Flood Warning 17, NWS State College, PA
NWS State College, PA issued this flash flood warning at Jul 28, 2017, 5:14 PM EDT for Bedford County, Fulton County, Huntingdon County, Pennsylvania. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 28, 2017, 5:14 PM EDT (21:14 UTC)
- Expired
- Jul 28, 2017, 8:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Bedford County, PA, Fulton County, PA, Huntingdon County, PA
The radar
The State College radar (KCCX), 83 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 7:55 PM EDT | FLASH FLOOD | 1 Ese Imler, PA | HOUSES ALONG SARAH FURNACE ROAD INNUNDATED |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 161 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 9.2 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 161 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 747 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -73 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.5
The text
As transmitted.
507
WGUS51 KCTP 282114
FFWCTP
PAC009-057-061-290015-
/O.NEW.KCTP.FF.W.0017.170728T2114Z-170729T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service State College PA
514 PM EDT FRI JUL 28 2017
The National Weather Service in State College PA has issued a
* Flash Flood Warning for...
Northeastern Bedford County in south central Pennsylvania...
Southwestern Huntingdon County in central Pennsylvania...
Northeastern Fulton County in south central Pennsylvania...
* Until 815 PM EDT.
* At 513 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Blue Knob State Park, Osterburg, Waterfall, Dudley, Queen, New
Enterprise, Rockhill Furnace, Cessna, Shy Beaver and Wells Tannery.
Additional rainfall amounts of 1 TO 2 INCHES are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 4007 7859 4028 7859 4029 7850 4025 7845
4029 7844 4029 7840 4025 7829 4032 7824
4025 7785 4017 7779 4003 7790
$$
Lambert/Dangelo1 follow-up statement
988
WGUS71 KCTP 282340
FFSCTP
Flash Flood Statement
National Weather Service State College PA
740 PM EDT FRI JUL 28 2017
PAC009-057-061-290015-
/O.CON.KCTP.FF.W.0017.000000T0000Z-170729T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bedford PA-Huntingdon PA-Fulton PA-
740 PM EDT FRI JUL 28 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM EDT FOR
NORTHEASTERN BEDFORD...SOUTHWESTERN HUNTINGDON AND NORTHEASTERN
FULTON COUNTIES...
At 728 PM EDT, emergency management reported heavy rain and
localized flooding due to thunderstorms over northern Bedford
county. Between 2 and 3.5 inches of rain fell across portions of the
warned are over the past 3 hours. Flash flooding of low lying areas
was associated with 2 feet of water in the basement of one home on
Sarah Furnace road in northern Bedford County. Additional moderate
to occasionally heavy rain is expected to fall over the warned area
during the next hour, and the threat remains for Flash Flooding of
small streams and creeks.
Some locations that will experience flooding include...
Blue Knob State Park, Osterburg, Waterfall, Dudley, Queen, New
Enterprise, Rockhill Furnace, Cessna, Shy Beaver and Wells Tannery.
Additional rainfall of up to 1 inch is possible in the warned area
through 815 pm EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 4007 7859 4028 7859 4029 7850 4025 7845
4029 7844 4029 7840 4025 7829 4032 7824
4025 7785 4017 7779 4003 7790
$$
LambertWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 3:09 PM EDT, 2 hours 5 minutes earlier.
Area forecast discussion, Jul 28, 3:09 PM EDT, 2 hours 5 minutes before
Area Forecast Discussion National Weather Service State College PA 309 PM EDT Fri Jul 28 2017 .SYNOPSIS... Low pressure system will pass to the south of the state tonight and push off the coast early Saturday. Behind this system, high pressure over Great Lakes will build into the region into early next week. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... Heavy rain in showers now covers most of the southern tier. Right in place as they should be/have been expected. PWATs are near 1.5 in the central Cos and slightly over 2" in the S - where it has been raining for a few hours already. Flash flood watch is well- placed. Not much time for more thoughts. Flood threat is high, but the precip should be much lighter north of I-80 and some northern tier locations may stay totally dry. River flooding generally not expected, but some of the smaller tribs to the Juniata and Lower Main Stem Susq need to be watched closely. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/... Dry air at the sfc makes a quick entry from the north on Sat as the low pressure deepens to our south. Any showers in the morning in the srn tier should slink off to the SE. Will linger a small chc for the lower Susq into the aftn. Temps will be chillier than normal, but perhaps not quite record mini-maxes. && .LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/... Weather highlights during the period look rather benign in the wake of rare July rainstorm more reminiscent of the cool season. Light rain is still expected to clear out of the far southeast counties by early Saturday night. High pressure and accompanying push of abnormally dry/below normal PW air will work into the area by Sunday with dry and pleasant wx continuing early next week. Sunday morning minimum temps should feel refreshingly cool in the mid 40s to mid 50s. Air/water temperature spread should promote valley fog especially over the northwest Alleghenies. Looking ahead into next week, the models and ensemble means show good consensus in depicting a persistent/deepening mean trough over the eastern U.S. in response to strong/amplifying upper ridge centered over the Great Basin. A stray shower to T'storm is possible Tue-Wed as subtle shortwaves rotate ahead of the main trough axis and warmer temperatures and higher dewpoints return to the area. A signal is emerging in the latest guidance for an increasing risk for showers/storms during the second half of the week as a front progresses east from the northern Plains. Temperatures should trend warmer Sun-Tue and peak a few degrees above early August climo values in the warm sector around midweek. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... Mostly VFR at 19Z. However, widespread SHRA/TSRA over the srn tier will eventually spread into the terminals. Have made mentions of TS in most of the TAFs except BFD. Heavy rain and poor vis/cigs are poss even in showers without thunder. Have mentioned very little IFR for now, and will allow for more specificity in the fcst for >6hrs. Dry air does work down from the N early tonight in the nrn tier, and in the morning in IPT/UNV/AOO. MDT and LNS will have showers linger longest into Saturday - perhaps even into the early aftn. Dry wx with no restrictions should start late Sat. .OUTLOOK... Sun...FG/low cigs poss AM. Otherwise no sig wx. Mon-Wed...No sig wx. && .CTP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Saturday afternoon for PAZ024>028- 033>036-056-057-059-063>066. && SYNOPSIS...Dangelo NEAR TERM...Dangelo SHORT TERM...Dangelo LONG TERM...Steinbugl AVIATION...Dangelo
Hazardous weather outlook, Jul 28, 4:56 AM EDT, 12 hours 18 minutes before
Hazardous Weather Outlook National Weather Service State College PA 456 AM EDT Fri Jul 28 2017 PAZ004>006-010>012-017>019-037-041-042-045-046-049>053-058-290900- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Tioga-Northern Lycoming-Sullivan- Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia-Schuylkill- 456 AM EDT Fri Jul 28 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ024>028-033-034-290900- Cambria-Blair-Huntingdon-Mifflin-Juniata-Somerset-Bedford- 456 AM EDT Fri Jul 28 2017 ...FLASH FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH SATURDAY AFTERNOON... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Flash Flood Watch. Some storms could contain gusty winds and small hail this afternoon and evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Flash Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ035-036-056-057-059-063>066-290900- Fulton-Franklin-Perry-Dauphin-Lebanon-Cumberland-Adams-York- Lancaster- 456 AM EDT Fri Jul 28 2017 ...FLASH FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH SATURDAY AFTERNOON... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Flash Flood Watch. Some storms could contain gusty winds and small hail this afternoon and evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Flash Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 28, 4:07 PM EDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service State College PA
407 PM EDT FRI JUL 28 2017
PAZ017-024-282030-
Clearfield PA-Cambria PA-
407 PM EDT FRI JUL 28 2017
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF CLEARFIELD AND CAMBRIA
COUNTIES UNTIL 430 PM EDT...
At 407 PM EDT, Doppler radar indicated a strong thunderstorm over
Northern Cambria, moving east at 25 mph.
Winds in excess of 40 mph are possible.
Locations impacted include...
Patton, Blandburg, Carrolltown, Prince Gallitzin State Park, Northern
Cambria, Hastings, Chest Springs, Coalport, Irvona, Westover, Glen
Hope and Ashville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4072 7880 4074 7881 4081 7843 4072 7835
4065 7840 4064 7844 4060 7844 4056 7847
4057 7888
TIME...MOT...LOC 2007Z 261DEG 21KT 4065 7875
JungSpecial weather statement, Jul 28, 4:10 PM EDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service State College PA
410 PM EDT FRI JUL 28 2017
PAZ024-025-033-034-282115-
Bedford PA-Somerset PA-Blair PA-Cambria PA-
410 PM EDT FRI JUL 28 2017
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF BEDFORD...SOMERSET...
BLAIR...AND CAMBRIA COUNTIES UNTIL 515 PM EDT...
At 408 PM EDT, Doppler radar indicated a strong thunderstorm over
Blue Knob State Park, moving east at 20 mph.
Pea size hail and brief wind gusts in excess of 40 mph are possible.
Locations impacted include...
Belmont, Windber, Blue Knob State Park, Salix-Beauty Line Park,
Osterburg, Martinsburg, New Enterprise, Roaring Spring, Scalp Level,
Ski Gap, Dunlo, St. Michael, Queen, Paint, Ogletown, Sidman,
Geistown, St. Clairsville, Claysburg and Beaverdale-Lloydell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4021 7886 4028 7891 4034 7878 4036 7822
4030 7826 4023 7824 4021 7822 4005 7839
TIME...MOT...LOC 2008Z 274DEG 19KT 4026 7864
LambertThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 11:04 PM EDT | Special Weather Statement | CTP | Dauphin | 26 min |
| Jul 28, 3:09 AM EDT | Areal Flood Advisory | CTP | Dauphin | 3 hr |
| Jul 28, 12:15 PM EDT | Areal Flood Advisory | CTP | Adams, Franklin | 3 hr |
| Jul 28, 2:46 PM EDT | Areal Flood Advisory | CTP | Cambria | 119 min |
| Jul 28, 3:07 PM EDT | Areal Flood Advisory | CTP | Adams, Cumberland, Franklin, Fulton, Huntingdon, York | 3 hr |
| Jul 28, 4:07 PM EDT | Special Weather Statement | CTP | Cambria | 23 min |
| Jul 28, 4:10 PM EDT | Special Weather Statement | CTP | Bedford | 65 min |
| Jul 28, 4:22 PM EDT | Areal Flood Advisory | CTP | Bedford, Blair, Cambria, Fulton, Huntingdon, Somerset | 113 min |
| Jul 28, 4:41 PM EDT | Areal Flood Advisory | CTP | Cambria, Clearfield | 2 hr |
| Jul 28, 5:03 PM EDT | Areal Flood Advisory | CTP | Columbia, Montour, Northumberland, Snyder, Union | 57 min |
| Jul 28, 6:00 PM EDT | Special Weather Statement | CTP | Somerset | 60 min |
| Jul 28, 6:46 PM EDT | Areal Flood Advisory | CTP | Blair, Cambria, Clearfield, Huntingdon | 119 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.